Children with allergic conditions such as asthma may be receiving too high a dose of steroids, drug experts warn.
Steroids can be used if asthma is not controlled with other drugs
A Scottish study found almost one in 10 children prescribed corticosteroids for asthma were also given the drugs for other conditions such as hay fever.
They risk adverse effects from cumulative steroid doses from inhalers, creams and nasal sprays, the British Pharmaceutical conference heard.
GPs and pharmacists need to be vigilant, experts advised.
It is not uncommon for children with asthma to also suffer from hay fever or eczema.
Some children with severe conditions may receive both in inhaled corticosteroids to control their asthma and nasal corticosteroids for hay fever, resulting in high overall doses of steroids.
Dr James McLay, senior lecturer in the Department of Medicine and Therapeutics at the University of Aberdeen looked at the records of 345,221 children from 304 general practices in Scotland.
Among those with a repeat prescriptions for an inhaled corticosteroid for asthma, one in 11 were also prescribed at least one other steroid preparation such as nasal corticosteroids.
And up to 50% of children prescribed both an inhaled and nasal corticosteroid together could be receiving too high a cumulative dose of steroid, the researchers said.
Corticosteroids are a class of drugs which help to control inflammation.
The potential long-term toxicity of chronic corticosteroid use in children is unclear, but there have been concerns about the impact on child growth.
In rare cases, very high doses can be fatal.
"This research shows that a significant number of children are prescribed more than one corticosteroid preparation for an allergic condition," said Dr McLay.
"If a child is prescribed corticosteroid treatment for one condition at the maximum or near the maximum dose, then another steroid prescription would tip them into over-exposure.
"And in children you can really get some dramatic adverse effects."
He explained that different GPs would be treating children for different conditions and computer alerts needed to be introduced to flag up high cumulative doses from different preparations.
"We therefore recommend that all healthcare professionals or parents under the direction of a healthcare professional check for this issue," he added.
However, Dr McLay was quick to point out that corticosteroids had revolutionised the treatment of asthma and probably saved many children's lives.
Professor Mayur Lakhani, chair of the Royal College of GPs said this was an issue which had only come to light recently, but last year he had sent an alert to GPs to warn them of the danger.
He added current computer systems did not alert when high cumulative doses were prescribed but GPs were becoming more vigilant.
"Sprays seem innocuous, but actually they are potent medicines and extra care is needed.
"There are regular medication reviews that take place as part of the GP contract so every six to 12 months all patients should have an assessment."
"If a patient is alarmed it is worth having a chat with a pharmacist or GP at their next routine appointment," he added.